Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at May 21, 2023, 6:51 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2023, 6:51 PM PDT (01:51 UTC)
- Expired
- May 21, 2023, 9:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 146 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WGUS55 KVEF 220151
FFWVEF
CAC071-220400-
/O.NEW.KVEF.FF.W.0014.230522T0151Z-230522T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
651 PM PDT Sun May 21 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern San Bernardino County in southern California...
* Until 900 PM PDT.
* At 651 PM PDT, CHP reported multiple vehicles stuck in flood
waters on the north side of Twentynine Palms. Flash flooding is
ongoing and will impact secondary roads in Twentynine Palms and
will begin shortly on sections of SR 62 east of Twentynine Palms.
HAZARD...Life-threatening flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water
crossings, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Twentynine Palms, Twentynine Palms Base, Joshua Tree and nearby
sections of SR 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3447 11633 3435 11598 3409 11554 3407 11555
3409 11560 3404 11560 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605 3412 11605
3412 11626 3408 11626 3408 11644 3406 11645
3415 11647 3421 11644 3426 11644 3429 11646
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA2 follow-up statements
005
WGUS75 KVEF 220310
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
810 PM PDT Sun May 21 2023
CAC071-220400-
/O.CON.KVEF.FF.W.0014.000000T0000Z-230522T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
810 PM PDT Sun May 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR SOUTHERN SAN BERNARDINO COUNTY...
At 810 PM PDT, CHP reported roadway flooding near Morongo Road and
Ball road due to earlier heavy rainfall. Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
normally dry washes and roads.
Some locations that will experience flash flooding include...
Twentynine Palms, Twentynine Palms Base, SR 62 east of TWentynine
Palms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3447 11633 3435 11598 3409 11554 3407 11555
3409 11560 3404 11560 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605 3412 11605
3412 11626 3408 11626 3408 11644 3406 11645
3415 11647 3421 11644 3426 11644 3429 11646
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA593
WGUS75 KVEF 220359
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
859 PM PDT Sun May 21 2023
CAC071-220409-
/O.EXP.KVEF.FF.W.0014.000000T0000Z-230522T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
859 PM PDT Sun May 21 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
SOUTHERN SAN BERNARDINO COUNTY...
Flood waters have receded around Twentynine Palms. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3447 11633 3435 11598 3409 11554 3407 11555
3409 11560 3404 11560 3403 11600 3408 11600
3408 11604 3411 11604 3411 11605 3412 11605
3412 11626 3408 11626 3408 11644 3406 11645
3415 11647 3421 11644 3426 11644 3429 11646
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 21, 1:39 PM PDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 21, 1:39 PM PDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 139 PM PDT Sun May 21 2023 .SYNOPSIS...Scattered showers and thunderstorms continue into Monday across much of Inyo County and southcentral Nevada before a drier pattern brings an end to precipitation chances by Wednesday. A low pressure system will bring windy conditions to the area on Tuesday with stronger winds possible on Wednesday. Initially, this troughing will lead to a small increase in temperatures on Tuesday but then cooler conditions as high temperatures settle back to more seasonal levels late in the week. && .DISCUSSION...Monday through Wednesday. A low pressure system over Washington State on Monday is expected to have little impact on our area directly. A upper level disturbance forecast to be west of our area early Monday moves east to the Nevada/California border near Bishop in the afternoon. This feature provides a lifting mechanism for, what is still, anomalous moisture across Inyo County and areas to the east across southcentral Nevada. Shower and thunderstorm coverage is expected in this region on Monday with a lingering storm or two possible over the Spring Mountains. More widespread shower and thunderstorm activity is forecast within an area of difluent flow aloft over northern Lincoln County. On Tuesday, a more pronounced trough moves into central California in the afternoon bringing increasing winds to our area and bumping up temperatures a degree or two. It will also further scour out moisture and limit shower chances to the northern fringes of the CWA. We are still looking for windy conditions on Tuesday with widespread gusts of 20-30 mph and more localized areas of gusts 30-40 mph during the day. Currently, not seeing any need for wind headlines on Tuesday. For Wednesday, shower chances are mainly north of our area however, northern Lincoln County lies within the exit region of a 50 knot jet associated with troughing over the southwest. This could aid in the development of a few showers before all is said and done. Winds on Wednesday actually look stronger than Tuesday now with fairly widespread gusts of 30-40 mph. Still subadvisory at this point. Thursday through Sunday...low pressure is forecast to linger over the area through at least Friday before filling and weakening heading into the weekend. However, the extended period is really up in the air regarding possible weather conditions with stark differences in the various ensemble system 500 mb height forecasts. && .AVIATION...For Harry Reid...Once again very similar conditions to yesterday. An easterly wind less than 10 kts will be favored through much of the afternoon with storms developing over the mountains north and west of the valley. Best time for minor to moderate impacts at the terminal from thunderstorms and resultant outflow gusts looks fall between 00Z-03Z. Guidance suggests strongest outflow winds may come from the south with gusts up to 30kt. Activity should dissipate around 03-04Z leading to mostly clear to partly cloudy skies and winds less than 10 kts overnight into Monday morning. Another day of thunderstorms forecast over the higher terrain Monday with lower probability of outflow winds impacting the valley in the late afternoon or early evening hours. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered -TSRA expected across the region this afternoon and evening, and again Monday. All regional terminals can expect at least VCTS after 21Z both days, with possible outflow impacts as well, with gusts up to 30-35 kts, possibly 40+ kts not out of the question, but probability for that is low at any terminal. Coverage should wane significantly by the late evening, but wind direction confidence is very low due to remnant outflows expected to be prominent across the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Salmen AVIATION...Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, May 21, 6:50 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD 8 NW TWENTYNINE PALMS 34.22N 116.15W
05/21/2023 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS THAT A
VEHICLE IS STUCK IN A FLOODED ROADWAY. ROAD
IS UNACCUSABLE DUE TO FLOODING.
0634 PM FLASH FLOOD 7 NNW TWENTYNINE PALMS 34.23N 116.09W
05/21/2023 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS FLOODING
RESULTING IN VEHICLES BEING WASHED AWAY.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:16 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 97 min |
| May 21, 7:24 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| May 22, 3:14 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| May 22, 4:05 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.